Colorado, 2015

Flash Flooding in Colorado, June 15 to 16, 2015

June 15 to 16, 2015 · NWS PUB · 5 events in 3 counties and zones

Slow moving storms produced flash flooding in El Paso and Fremont County. The storms across the Colorado Springs area caused a flash flood on Fountain Creek from Fountain into Pueblo County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Slow moving storms produced flash flooding in El Paso and Fremont County. The storms across the Colorado Springs area caused a flash flood on Fountain Creek from Fountain into Pueblo County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 15, 2:00 PM MST, 7 hours 14 minutes earlier.

Area forecast discussion, Jun 15, 2:00 PM MST, 7 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
300 PM MDT MON JUN 15 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 221 PM MDT MON JUN 15 2015

...STORMS A BIT STRONGER TOMORROW...

CURRENTLY...STORMS STARTING TO MOVE OFF THE MTS AND WILL AFFECT
THE SERN PLAINS AND VALLEYS LATE THIS AFTERNOON THROUGH THIS
EVENING...BEFORE QUIETING DOWN OVERNIGHT. SVR PARAMETERS CURRENTLY
PRETTY MODEST...WITH UNDER 25 KTS OF SHEAR AND CAPE GENERALLY UNDER
750 J/KG...SO MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL WITH
POTENTIAL FOR FLASH FLOODING...ESPECIALLY ACROSS THE URBAN ZONES AND
BURN SCARS.

TUESDAY...FLOW BECOMES MORE ZONAL AND STRENGTHENS A
BIT...PARTICULARLY OVER NRN PORTIONS OF THE CWA. EXPECT BULK SHEARS
TO RISE TO UP TO AROUND 40 KTS...WITH CAPE OF UPWARDS OF 1500 J/KG.
ANOTHER  SHORT WAVE IS EXPECTED TO MOVE THROUGH CO MID AFTERNOON
DURING PEAK HEATING. SO...SVR THREAT WILL BE A BIT HIGHER TOMORROW
WITH STORMS CAPABLE OF HAIL LARGER THAN ONE INCH AND WIND TO 60 MPH.
LOCALLY HEAVY RAINFALL WILL AGAIN BE A THREAT. STORMS WILL BE MOVING
A BIT FASTER TOMORROW...WHICH WILL MITIGATE THE HEAVY RAINFALL TO
SOME EXTENT...BUT STORMS WILL BE A BIT STRONGER AND SO WILL HAVE
POTENTIAL FOR HIGHER RAIN RATES. BOTTOM LINE...AT LEAST ONE MORE DAY
WHEN WE WILL HAVE TO CLOSELY MONITOR THE BURN SCARS AND FLOOD PRONE
AREAS...ALONG WITH A SVR THREAT. SPC CURRENTLY HAS MUCH OF OUR AREA
IN A MARGINAL RISK FOR SVR.

TEMPS TOMORROW WILL ALSO BE ON THE RISE. BOTH NAM AND GFS MOS
GUIDANCE HAVE KPUB IN THE LOWER 90S FOR TOMORROW. HOWEVER...GIVEN
THAT MOS HAS BEEN MUCH TOO WARM ON ACCOUNT OF THE MODELS NOT PICKING
UP ON THE EFFECTS OF GREATER LOW LEVEL MOISTURE AND ABUNDANT
PRECIP...WILL HOLD MAX TEMPS ABOUT 5 DEGREES BELOW MOS VALUES...OR
MID TO UPPER 80S FOR THE ERN PLAINS. HIGHS WILL AGAIN DEPEND ON HOW
QUICKLY CONVECTION DEVELOPS AND MOVES OFF ON TO THE PLAINS TUE
AFTERNOON. SHOULD START TO FEEL A BIT MORE LIKE SUMMER TOMORROW. ROSE

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 221 PM MDT MON JUN 15 2015

A COUPLE MORE DAYS FOR THUNDERSTORM CONCERNS...THEN FORECAST AREA
DRIES OUT AND WARMS UP. FAIRLY FLAT UPPER RIDGE WILL EXTEND FROM
THE SOUTHWEST U.S...WITH SHORTWAVES EMBEDDED IN THE FLOW MOVING
ACROSS THE NORTHERN U.S. ROCKIES...SKIRTING THROUGH NORTHERN CO.
THESE WILL HELP FIRE OFF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH MID WEEK...WITH GREATEST COVERAGE ACROSS
NORTHERN PORTIONS OF THE AREA. WILL HAVE THE THREAT FOR SOME
SEVERE TO MARGINALLY SEVERE THUNDERSTORMS THROUGH TUESDAY EVENING
ACROSS NORTHERN PORTIONS OF THE SOUTHEAST PLAINS...WITH MOST
ACTIVITY SHIFTING EASTWARD THROUGH THE EVENING. GFS AND NAM
SUGGEST BEST PARAMETERS FOR MCS DEVELOPMENT WILL BE ACROSS
NORTHEAST CO AND SHIFTING EASTWARD INTO NE...SO THINK MOST OF
SOUTHEAST COLORADO SHOULD BE DRY AFTER MIDNIGHT.

PATTERN LOOKS SIMILAR FOR WEDNESDAY...ANOTHER ROUND OF AFTERNOON
THUNDERSTORMS DEVELOPS OVER THE MOUNTAINS AND SHIFTS EASTWARD INTO
THE PLAINS. SFC DEW POINTS DRY OUT FOR WESTERN PORTIONS OF THE
AREA...BUT HOLD STRONG IN THE 50S FOR NORTHERN AND EASTERN
PORTIONS OF THE PLAINS. HIGHEST CAPES...1500+ J/KG...WILL BE
ACROSS EASTERN PORTIONS OF THE AREA...EAST OF A DIFFUSE DRY LINE.
DEEP LAYER SHEARS WILL BE RUNNING AROUND 30 KTS...SO LOOKS LIKE
ANOTHER DAY FOR A MARGINAL SEVERE THUNDERSTORM THREAT.
THUNDERSTORMS SHOULD MOVE OFF INTO THE ADJACENT PLAINS WEDNESDAY
EVENING...WITH LOW LEVEL JET MOST LIKELY FOCUSING NOCTURNAL
CONVECTION TO THE NORTH ACROSS KS/NE AGAIN...THOUGH 18Z NAM IS
HOLDING ONTO SOME THUNDERSTORMS PAST MIDNIGHT ACROSS THE FAR
SOUTHEAST CORNER OF THE STATE. WILL HAVE TO SEE HOW THIS LATTER
SOLN PANS OUT.

WEATHER DRIES OUT AND WARMS UP BEGINNING THURSDAY FOR THE MOUNTAIN
AREAS...THEN FOR ALL AREAS FOR FRIDAY. TEMPERATURES COULD BE
HITTING WELL INTO THE 90S FOR THE PLAINS WITH 80S FOR THE
VALLEYS...60S AND 70S FOR THE MOUNTAIN COMMUNITIES.

NEXT UPPER TROF MOVES ACROSS THE NORTHERN U.S. ROCKIES ON
SATURDAY...WHICH WILL SEND A FRONT THROUGH THE SOUTHEAST PLAINS.
MAY TAKE THE EDGE OFF THE TEMPERATURES A BIT...BUT FOR NOW THIS
FRONT LOOKS PRETTY DRY. FLOW ALOFT TRANSITIONS TO SOUTHWESTERLY BY
MONDAY AS THE UPPER HIGH SHIFTS EASTWARD INTO THE CENTRAL PLAINS.
FOR NOW...SUNDAY AND MONDAY LOOK PRETTY DRY IN THE GFS...WITH
TEMPERATURES HEATING BACK UP WELL INTO THE 90S AGAIN FOR THE
PLAINS. ECMWF SPREADS LOW LEVEL MOISTURE WESTWARD INTO EASTERN CO
MORE AGGRESSIVELY THAN GFS BEHIND SATURDAYS FRONT...AND KEEPS
ISOLATED THUNDERSTORMS ACROSS EASTERN PORTIONS OF THE FORECAST
AREA EACH AFTERNOON AND EVENING. FOR NOW...FORECAST WILL LEAN
TOWARDS THE DRIER SIDE. -KT

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 221 PM MDT MON JUN 15 2015

MAIN CONCERN CONTINUES TO BE POTENTIAL FOR TS THROUGH THIS EVENING.
COULD SEE MVFR TO EVEN BRIEF IFR AT KCOS AND KPUB DURING THIS
AFTERNOON THROUGH EVENING...AS STORMS WITH LOCALLY HEAVY RAINFALL
MOVE SEWD ACROSS I-25 AND OVER THE SE PLAINS THIS AFTERNOON.
ANOTHER ROUND OF STORMS IS EXPECTED TOMORROW AFTERNOON...AND A FEW
OF THESE STORMS COULD BE ON THE STRONG TO SVR SIDE...WITH LOCALLY
STRONG WINDS AND HAIL. ROSE

&&

.HYDROLOGY...
ISSUED AT 221 PM MDT MON JUN 15 2015

PER COORDINATION WITH LOCAL EM ACROSS OUR WRN ZONES...WILL KEEP THE
FLASH FLOOD WATCH GOING ACROSS THE SAN LUIS VALLEY AND SURROUNDING
MTS THROUGH THIS EVENING. STREAM FLOWS ARE FALLING ACROSS THIS
AREA...BUT COULD STILL SEE SOME LOCAL FLASH FLOOD CONCERNS DEPENDING
ON THIS AFTERNOON AND EVENING'S RAINFALL. FARTHER NORTH...OVER LAKE
AND CHAFFEE COUNTIES...STILL SEEING STREAMS AT OR NEAR THEIR
BANKS...AND GIVEN CONTINUED SNOW MELT AND POTENTIAL FOR HEAVY
RAINFALL WILL EXTEND THE WATCH THROUGH TUE EVENING AS WE CONTINUE
TO MONITOR THE FLOOD POTENTIAL. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR COZ058>063.

FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ064>075-078.

&&

SHORT TERM...ROSE
LONG TERM...KT
AVIATION...ROSE
HYDROLOGY...ROSE
Hazardous weather outlook, Jun 15, 9:05 PM MST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1005 PM MDT MON JUN 15 2015

COZ058>089-093>099-170415-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1005 PM MDT MON JUN 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL...LIGHTNING
AND SMALL HAIL ARE EXPECTED TO CONTINUE INTO THIS EVENING. IN
ADDITION...RIVERS AND STREAMS CONTINUE TO RUN HIGH FROM SNOW
MELT...AND ANY LOCALLY HEAVY RAINFALL WILL ADD TO THE FLASH FLOOD
AND RIVER FLOODING THREAT. OF PARTICULAR CONCERN ARE RIVERS AND
STREAMS OVER AND NEAR MOUNTAIN AREAS AND THOSE DRAINING INTO THE
UPPER ARKANSAS AND SAN LUIS VALLEYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY THROUGH THURSDAY WILL SEE DAILY ROUNDS OF AFTERNOON AND
EVENING THUNDERSTORMS. PRIMARY THREATS WILL INCLUDE
LIGHTNING...LOCALLY HEAVY RAIN AND FLASH FLOODING OVER URBAN
AREAS...BURN SCARS AND SWOLLEN STREAMS.

FRIDAY THROUGH SUNDAY...A PATTERN SHIFT TO WARMER AND DRIER
WEATHER LOOKS TO TAKE PLACE. THUNDERSTORM ACTIVITY DURING THIS
PERIOD IS EXPECTED TO BE MUCH MORE SPARSE...AND CONFINED MAINLY TO
THE MOUNTAIN AREAS DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS. PRIMARY STORM THREATS DURING THIS PERIOD WILL INCLUDE
LIGHTNING AND WIND GUSTS TO AROUND 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS EVENING ACROSS THE ENTIRE REGION.

In the hours before

Local storm report, Jun 15, 8:01 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
901 PM MDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     HEAVY RAIN       3 WSW COLORADO SPRINGS  38.82N 104.86W
06/15/2015  M0.80 INCH       EL PASO            CO   NWS EMPLOYEE

            .80 INCHES OF RAIN IN 15 MINUTES FROM APPROXIMATELY 842
            PM MDT TO 857 PM MDT

&&
Local storm report, Jun 15, 8:22 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
922 PM MDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     HEAVY RAIN       4 NNE COLORADO SPRINGS  38.88N 104.80W
06/15/2015  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

            1 INCH OF RAIN IN 20 MINUTES.

&&
Local storm report, Jun 15, 8:50 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
950 PM MDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HEAVY RAIN       2 WNW COLORADO SPRINGS  38.85N 104.85W
06/15/2015  M1.39 INCH       EL PASO            CO   TRAINED SPOTTER

            1.39 INCHES OF RAIN IN 1 HOUR FROM APPROXIMATELY 843 PM
            MDT TO 943 PM MDT.

&&
Local storm report, Jun 15, 9:00 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1000 PM MDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HEAVY RAIN       4 NNE COLORADO SPRINGS  38.88N 104.80W
06/15/2015  M1.30 INCH       EL PASO            CO   TRAINED SPOTTER

            1.30 INCHES OF RAIN IN 70 MINUTES.

&&

The radar

The Pueblo radar (KPUX), 66 km away, was scanning. The volume nearest the first event began at 04:15 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
June 15, 9:14 PM MST to 11:00 PM MST
Where
El Paso County, 3.45 mi S of Colorado Spgs to 1.51 mi NNW of Security
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.780, -104.820

Numerous city streets were flooded in the southern part of Colorado Springs...including at and near Star Ranch Road and Highway 115 where vehicles were abandoned in the deep water.

Flash Flood, El Paso

When
June 15, 10:15 PM MST to 11:15 PM MST
Where
El Paso County, 15.96 mi SW of Ft Carson to 5.13 mi SW of Ft Carson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.566, -104.988

Heavy rain caused water over six inches deep across Highway 115 and other county roads.

Flash Flood, Fremont

When
June 15, 10:50 PM MST to 11:20 PM MST
Where
Fremont County, 12.02 mi NNE of Penrose to 5.84 mi N of Penrose
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.582, -104.940

Heavy rain caused water over six inches deep across Highway 115 and other county roads.

Flash Flood, El Paso

When
June 16, 12:24 AM MST to 2:00 AM MST
Where
El Paso County, 0.7 mi SSW of Fountain to 11.71 mi SE of Fountain
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.671, -104.705

A flood wave occurred on Fountain Creek, caused by heavy rain in the Colorado Springs and Fountain-Security area.

Flash Flood, Pueblo

When
June 16, 2:00 AM MST to 6:00 AM MST
Where
Pueblo County, 6.04 mi N of Pinon to 0.43 mi N of Pinon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.517, -104.623

Heavy rain in El Paso County caused a flood wave on Fountain Creek into Pueblo.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574718, 574846, 574905, 574916, 574922.